A number of medicines are not compatible with certain foods. If, for example, antibiotics are taken with dairy products at the same time, they lose their effect. More than 300 medicines can become less effective or even toxic when taken with certain foods.
Drug Interactions - Facts and Figures
Every German swallows an average of 1, 250 pills and other medicines a year - almost always without thinking about how to swallow them, sometimes with milk, sometimes with coffee, sometimes with beer and not infrequently with a complete meal. According to the German Association of Pharmacists more than 315 drugs respond to food.
These substances are contained in over 5, 000 common drugs. This means that 12.5 percent of medicines can cause unwanted side effects when combined with food. Doctors do not always give their patients along with the recipe also nutritional recommendations that should be taken into account when taking the drug.
Mostly, however, the interaction is not too dramatic, for example, if you only occasionally swallow a headache medication. At risk are patients and the chronically ill, who are given up to ten different medications daily. This increases the risk potential immensely, reports the independent British Committee on Toxicity.
Sometimes a drug just does not work so well when it enters the body along with certain foods. Occasionally, drugs in the intestine block the absorption of important substances such as calcium, fluorine or iodine. In rare cases, the interactions between medication and food may even threaten sleep disorders and palpitations.
Here are the most common effects of the most common drugs listed:
- Antibiotics and dairy products: milk, quark, yogurt and cheese and antibiotics do not match. The important group of drugs of tetracyclic antibiotics, such as doxycycline, can make compounds with calcium from dairy products that the body can no longer digest. Thus, the effect of the drug is slowed down, so to speak. Calcium-containing foods such as milk and yoghurt & Co. should therefore be consumed at the earliest two hours after taking these antibiotics.
- Antibiotics and caffeine: Antibiotics that contain gryasis inhibitors are commonly prescribed for bladder or kidney infections. With caffeine, as it is contained in coffee, cola or tea, it can cause agitation, palpitations and sleep disorders, because the drug inhibits the breakdown of caffeine. Therefore, during the intake rather completely abstain from caffeine.
- Iron Tablets and Caffeine: Medicines for anemia are useless if swallowed with coffee or tea. The tannic acid of the drinks binds the iron ions in the stomach itself. Thus, the iron is excreted, instead of over the intestinal wall in the bloodstream to land. For example, pregnant women who take their iron supplement for breakfast should not drink tea or coffee for at least two hours before and after taking the tablets.
- Grapefruit juice and painkillers, hypnotics, antihistamines, high blood pressure: You should completely abstain from taking grapefruit juice when taking medication, although some of the symptoms are rather rare. The flavonoids contained in it, these are the dyes contained in the plants, increase the effect of numerous drugs by about 30 percent and can cause high blood pressure, for example. This also applies to bitter oranges, which are contained in some orange jams and marmalades. Caution is especially advised for heart tablets containing nifedipine. Along with grapefruit threaten to fall in blood pressure, heart racing and headache. In combination with analgesics, the heart can get out of control: cardiac arrhythmias are the result. Together with sleeping pills it can lead to full-sounding symptoms. Some antihistamines, in combination with grapefruit, also cause cardiac arrhythmia in the worst case.
- Licorice and diuretics: Diuretics are agents that drain the body. At the same time they flush out vitamins and minerals. If licorice lovers take dehydrating remedies over a longer period of time, there is an increased loss of potassium. Symptoms: muscle weakness, drowsiness, weaker reflexes and increased blood pressure.
- Asthma drug with theophylline and black pepper: The pharmaceutical manufacturer Madaus warns: Those who like spicy pepper with black pepper, should be particularly careful, because the contained piperine inhibits the degradation of theophylline, which is mainly prescribed for severe bronchial asthma. One study found that piperine can increase the theophylline level. These patients should also abstain from tannin-containing foods or medicines. Tanninhaltig are eg black tea, green tea, walnut, raspberry, oak and witch hazel.
- Antidepressants and wine or cheese: Antidepressants often contain so-called MAO inhibitors. These inhibit the enzyme monoamine oxidase (MAO), which degrades certain messenger substances. In simple terms, MAO inhibitors increase the concentration of various neurotransmitters in the brain, thus ensuring that more of the happy transmitters serotonin, norepinephrine and dopamine are available in the brain. The mood enhancers conflict with protein and tyramine-containing foods that are stored for a long time. This includes sauerkraut, cheese, white beans and salted herring. The protein product tyramine can not be broken down in the body during ingestion because the enzyme that is indispensable for this process does not work. Now, when cheese and wine - especially Chianti - taken with MAO inhibitors, this can cause life-threatening high blood pressure crises and cerebral hemorrhage. Bananas and pineapple, nutmeg, figs, raisins, yoghurt, soy sauce and sauerkraut are also potentially dangerous.
Unproblematic: anticoagulant and green leafy vegetables
According to recent studies and contrary to much information often prescribed means for blood thinning, so-called anticoagulants such as Marcumar apply, for example, to prevent thrombosis. Vitamin K is found in green leafy vegetables (cabbage, spinach, kohlrabi, lettuce, sauerkraut) as well as in liver, meat and egg.
Such vitamin K-containing foods are not to be avoided, writes the German Society for Nutrition (DGE): "In a series of clinical studies, it has been demonstrated that even if you consume large amounts of vitamin K-rich foods, Therefore, there is no reason for patients taking anticoagulation therapy with vitamin K antagonists to focus on vitamin K-rich foods such as liver, spinach, broccoli, white, red, green and cauliflower. to renounce."
It makes sense, however, to dispense with appropriate multivitamin preparations or their intake should be clarified with the attending physician.
Tips for taking the medicine
The leaflets contain information on when the medication should be taken. If it is taken "before eating" then the remedy should be taken 60 to 30 minutes before the meal. "Ingestion during the meal" means taking within five minutes of the meal. "Ingestion after eating": Between meal and intake should be a distance of 30 to 60 minutes.
Medicines should always be taken with sufficient fluids, preferably pure water. Alcoholic drinks should always be avoided if you have prescribed medication. In sedatives or blood pressure medication, the effect can be increased: alcohol also promotes the absorption of drugs and increases their effectiveness. It is therefore essential to pay attention to warnings on the drug leaflets, since, for example, the reactivity may be greatly reduced even at low alcohol consumption.
Fruit juices and sodas are best enjoyed half an hour after taking the medicine. For antibiotics, at least two hours should be between ingesting and consuming milk. Even with iron preparations, neither milk, cream, nor rhubarb or protein-rich products should be consumed.
Ask the doctor or pharmacist
However, most people do not have to change their diets when they take medicines, according to the Committee on Toxicity report. Numerous interactions, such as the reduced effect of antibiotics while consuming dairy products, are described on most drug instructions.
However, the experts strongly advise that you carefully read the instructions for use before taking any medicines under the heading "Interactions". In case of doubt, the pharmacist should be consulted, especially with non-prescription medicines. Doctors should be aware of the nutritional habits of their patients before prescribing medicines.